Google Screened
  • Contact Us Today

    • This field is for validation purposes and should be left unchanged.
  • FDA Issues Important Benadryl Warning

    Philadelphia products liability lawyers discuss FDA issues important Benadryl warning.The FDA is issuing a warning that taking higher than recommended doses of Benadryl, a popular over-the-counter allergy medication, can lead to major health complications like seizures, heart problems, coma, and even death. The recent death of a 15-year-old girl largely prompted the FDA’s warning. The teen overdosed on the drug after participating in a social media trend on TikTok known as the “Benadryl Challenge,” which urges viewers to take the medication in dangerously large doses in order to induce hallucinations and record the effects.

    Signs of Abuse or Overdose

    Benadryl, or diphenhydramine, is an antihistamine with many applications. In its topical (e.g. cream or gel) form, it can treat pain and itching caused by minor cuts and burns, insect bites, poison ivy, poison oak, and poison sumac. In its oral (pill or liquid) form, it treats upper respiratory allergies, cold symptoms, insomnia, and hay fever. Even mild abuse of Benadryl can lead to potentially dangerous medical complications, such as the inability to pass urine, constipation, dry mouth, and sleepiness. Not only can Benadryl cause coma, seizure, heart problems, and death in severe abuse cases or during an overdose, but it can also lead to hallucinations, psychosis, and delirium.

    Healthcare professionals need to be aware of the recent “Benadryl Challenge” trend cropping up across social media so that they can alert caregivers and parents of teen children about it. The FDA is urging consumers, parents, and caregivers to store Benadryl (and any other over-the-counter and prescription medications) out of children’s eyesight and reach. Locking up medications can help prevent cases of accidental poisonings in younger children and can also reduce the chances of teenagers abusing them. It is critical to talk to teens about the dangers of abusing medications like Benadryl, especially since their social media intake may increase due to more time being spent at home during the ongoing pandemic.

    The FDA has a few other recommendations for safely taking medications, which are a good idea to discuss directly with your teenager. They are:

    • Make sure to read the Drug Facts label before taking a medication. Drug Facts’ labels provide vital information, like what the medication does and how to use it without illness or injury
    • If a medication contains diphenhydramine, the active ingredient in Bendaryl, be sure to not take more than the recommended dose (this goes for all other medications, too)

    If someone has taken Benadryl and is hallucinating, having a seizure, cannot be woken up, is having trouble breathing, or has collapsed, seek medical care or call 9-1-1 right away. The FDA is also suggesting that medical professionals determine whether patients with suspected overdoses ingested diphenhydramine in order to treat their symptoms more effectively.

    The FDA is continuing to investigate if there have been more cases of Benadryl overdoses associated with the “Benadryl Challenge”. In the meantime, healthcare professionals, parents, and caregivers of young adult and teenage children should be sure to discuss the serious risks that accompany abusing or overdosing on the medication. If you have a legal question or concern about Benadryl, someone at our firm can help. Contact a representative online now.

    Philadelphia Products Liability Lawyers at Galfand Berger, LLP Representing Injured Victims Since 1947

    With offices located in Philadelphia, Bethlehem, Lancaster, and Reading, Galfand Berger serves clients throughout Pennsylvania and New Jersey. To schedule a consultation, call us at 800-222-8792 or complete our online contact form.